Alert archive / North Carolina / Special Weather Statements in 2014
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Sep 2, 2014, 1:21 PM EDT for Wilkes County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2014, 1:21 PM EDT (17:21 UTC)
- Expired
- Sep 2, 2014, 2:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
382
WWUS81 KRNK 021721
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT TUE SEP 2 2014
NCZ001-002-018-019-021800-
WATAUGA NC-ASHE NC-ALLEGHANY NC-WILKES NC-
121 PM EDT TUE SEP 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 200 PM EDT
* AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN INTENSE SHOWER NEAR DEEP GAP...MOVING TO THE NORTHEAST AT 20
MPH.
* THESE SHOWERS WILL DEVELOP INTO THUNDERSTORMS SO MOVE INDOORS.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
DEEP GAP...
MC GRADY...
WILBAR...
LAUREL SPRINGS...
AND GLENDALE SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3610 8148 3610 8153 3612 8155 3612 8157
3614 8165 3649 8128 3627 8109 3609 8148
TIME...MOT...LOC 1720Z 234DEG 16KT 3621 8148
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Sep 2, 11:05 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 2, 11:05 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1105 AM EDT TUE SEP 2 2014 .SYNOPSIS... HIGH PRESSURE WILL EXTEND OVER THE REGION INTO THIS AFTERNOON. A WEAK COLD FRONT TRACKS SOUTHEAST INTO OUR AREA BY THIS EVENING...BEFORE STALLING ACROSS THE CAROLINAS AND WASHING OUT ON WEDNESDAY. HIGH PRESSURE SETS BACK UP OVER THE EAST BY FRIDAY WITH YET ANOTHER COLD FRONT MOVING TOWARD US THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1050 AM EDT TUESDAY... GETTING HIGHER DEWPOINTS THIS MORNING AND HAVE UPPED THESE VALUES INTO EARLY AFTERNOON. NARROW LINE OF SHOWERS/STORMS MOVING ACROSS NRN KY WITH ONE VORT LOBE WITH MAIN AXIS SHIFTING ACROSS SE IND TO SOUTH OF CVG. THIS AFTERNOON WILL SEE PLENTY OF INSTABILITY WITH SUNSHINE. WILL NOT SEE ANY WIDESPREAD THREAT OF SHOWERS OR STORMS UNTIL LATER IN THE DAY WHEN THE UPPER SUPPORT MOVES INTO THE MTNS OF WV. UNTIL THEN INCREASE IN CU FIELD OVER THE MTNS...WITH SHOWERS AND STORMS DEVELOPING AFTER 1 PM...MAINLY ISOLATED UNTIL AFTER 4 PM. HIGH TEMP FORECAST ON TRACK LOOKING AT MID 80S WEST TO LOWER TO MID 90S SOUTHEAST. HEAT INDICES MAY APPROACH 100 TOWARD FARMVILLE/CHARLOTTE COURT HOUSE. PREVIOUS VALID DISCUSSION... SPC HAS PLACED THE SLIGHT RISK OF SEVERE STORMS TO OUR WEST FROM KENTUCKY NORTHWARD TO NEW YORK WITH MAIN THREAT DAMAGING WINDS. BETTER INSTABILITY AND SHEAR SHOULD REMAIN ALONG THE WESTERN SLOPES OF APPALACHIANS. A WEAK COLD FRONT SLIDES ACROSS THE REGION TONIGHT...AND MODELS PUSH CONVECTION TO THE EAST COAST. PREFRONTAL CONVECTION WILL SPREAD EAST FROM THE MOUNTAINS INTO THE PIEDMONT. THE NAM AND GFS WERE FASTER COMPARED TO ECMWF. LOW TEMPERATURES TONIGHT WILL REMAIN MILD WITH READINGS FROM THE LOWER 60S IN THE MOUNTAINS TO THE LOWER 70S IN THE PIEDMONT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 415 AM EDT TUESDAY... NEAR TERM SHORT WAVE WILL BE LOCATED JUST EAST OF THE REGION AT THE BEGINNING OF THIS PERIOD...WITH A WEAK WEST-EAST ORIENTED FRONTAL BOUNDARY STALLING JUST SOUTH OF THE VA/NC BORDER AS IT ENCOUNTERS A PERSISTENT RIDGE OF HIGH PRESSURE ALOFT...THAT OVERALL WILL REMAIN VERY PERSISTENT ACROSS THE CENTRAL AND EASTERN STATES SOUTH OF 40 DEG LAT WELL INTO NEXT WEEK. MOISTURE AND INSTABILITY WILL NEVER REALLY BE REMOVED FROM THE REGION BEHIND THE FRONT...ESPECIALLY ACROSS THE NC COUNTIES AND INTO SW VA. BY AFTERNOON...EXPECT SHOWERS/THUNDERSTORMS TO REDEVELOP ACROSS SW VA...NW NC...AND INTO THE PIEDMONT OF NC...SLOWLY WORKING NORTH TOWARD THE VA BLUE RIDGE AND INTO SOUTHSIDE VA. EXTENDED RANGE MODELS IN GENERAL AGREEMENT THAT DRYING WILL NOT PROGRESS AS FAR SOUTH AS INDICATED WITH YESTERDAYS MODEL RUNS...SO HAVE INCREASED POPS FURTHER NORTH SOONER THAN EARLIER THOUGHT...ESPECIALLY ACROSS THE SW COUNTIES. WITH 850MB TEMPS HOVERING IN THE +18C TO +20C RANGE...COOLING WILL BE MINIMAL IF ANY...WITH MAX TEMPS REMAINING A GOOD 10 DEGREES ABOVE NORMAL...WITH STILL 90S ACROSS THE PIEDMONT AND 80S ELSEWHERE...EXCEPT ELEVATIONS ABOVE 3500 FEET IN THE 70S. WITH THE MINIMAL PWAT STILL RUNNING AROUND 1.5 INCH...MIN TEMPS WILL NOT BE COOLING MUCH EITHER...REMAINING IN THE MUGGY 60S. FOR THU...WHAT IS LEFT OF THE FRONT TO THE SOUTH WASHES OUT AND RETURNS NORTH ALONG WITH INCREASINGLY HIGH MOISTURE CONTENT FROM THE SOUTH. THE UPPER RIDGE EXPANDS NORTHWARD AGAIN WITH 500MB HEIGHTS CLOSING IN ON 592DM ACROSS THE REGION AND 850MB TEMPS IN THE +20 TO +21C RANGE. ONLY THE LOWER SUN ANGLE IS SPARING US FROM MORE WIDESPREAD 90S THIS LATE IN THE SUMMER. AS INDICATED YESTERDAY...THE MAIN FOCUS FOR PRECIPITATION THU AND FRI WILL BE MAINLY ALONG TO EAST OF THE BLUE RIDGE WHERE BETTER MOISTURE CONTENT PREVAILS. THIS WILL BE THE PATTERN UNTIL THE NEXT UPPER SHORT WAVE TROUGH APPROACHES FROM THE NW LATE FRIDAY...BUT WILL NOT APPRECIABLY IMPACT THE CWA UNTIL THE WEEKEND. THUS...FOR THU AND FRI...SCATTERED...TYPICAL SUMMERTIME DIURNAL CONVECTION APPEARS TO BE THE RULE...WITH THE MAIN FOCUS ALONG-EAST OF THE BLUE RIDGE. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL AGAIN. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 430 AM EDT TUESDAY... THE NEXT IN THE SERIES OF UPPER SHORT WAVE TROUGHS WILL MOVE INTO THE REGION SATURDAY ALONG WITH THE ASSOCIATED COLD FRONT. THE BROAD AND STRONG SUBTROPICAL UPPER RIDGE WILL PERSIST ACROSS THE SOUTHERN STATES...BUT SHOWS SIGNS OF WEAKENING SOME AND THE CENTER OF WHICH WILL RELOCATE MORE TOWARD THE SOUTH CENTRAL INSTEAD OF THE SOUTHEAST STATES. THIS IN RESPONSE TO THE UPPER TROUGH IMPINGING ON THE NORTHERN FRINGES OF THE UPPER HIGH FRI-SAT. HOWEVER...ONCE AGAIN...THE FRONT APPEARS TO STALL ACROSS TN/NC...WITH DEEPER MOISTURE/INSTABILITY PRECARIOUSLY CLOSE SUCH THAT...AT A MINIMUM...POPS CANNOT BE REMOVED FROM THE SOUTHERN SECTIONS. BY FAR AT THIS POINT...THE BEST CHANCE FOR SHOWERS/THUNDERSTORMS WILL COME WITH THE FRONT FRI NIGHT INTO SATURDAY. GFS/ECMWF AT ODDS AS TO HOW MUCH...IF ANY DRYING FROM THE NORTH WILL PENETRATE THE REGION INTO EARLY NEXT WEEK...SO HAVE NOT MADE ANY CHANGES TO EARLIER ADVERTISED POPS BEYOND SAT. TEMPERATURES WILL REMAIN ON THE WARM SIDE AND ABOVE NORMAL. 850MB TEMPS SHOW A SLIGHT COOLING INTO THE +16C TO +18C RANGE OVER THE WEEKEND...BUT COULD SURGE BACK TOWARD +20C EARLY NEXT WEEK AS THE UPPER RIDGE AMPLIFIES BACK INTO THE SOUTHEAST/MID-ATLANTIC REGION AND HEIGHTS RISE ABOVE 590DM ONCE AGAIN. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... AS OF 735 AM EDT TUESDAY... OVERALL VFR SHOULD PREVAIL THIS MORNING AT THE TAF LOCATIONS WITH EXTENSIVE MID/HIGH CLOUDS SPREADING ACROSS THE REGION FROM THE WEST IN ADVANCE OF THE NEXT UPPER SHORT WAVE/FRONT. DO NOT EXPECT MUCH PRECIPITATION UNTIL LATER IN THE AFTERNOON AS THE FRONT APPROACHES. IN THE 18Z-22Z TIME FRAME...EXPECT BKN LINE OF CONVECTION...POSSIBLY A FEW STRONG CELLS...TO REACH EASTERN WV INCLUDING BLF/LWB TAF SITES. GUSTY WINDS AND POTENTIALLY BRIEF PERIOD OF MVFR CIGS/VSBYS IN TSRA DURING THIS TIME FRAME. HOWEVER...CONFIDENCE TOO LOW TO INCLUDE IN A PREVAILING GROUP AT THIS POINT. FURTHER EAST...POTENTIAL FOR CONVECTION WILL BE LATER AND EVEN LESS CERTAIN. THUS...FOR NOW HAVE OPTED FOR PROB30 OR VCTS WITH MOSTLY VFR CIGS. SEVERAL MODELS HINT AT POTENTIAL FOR CONVECTION REDEVELOPING OR LINGERING ACROSS THE PIEDMONT DURING THE LATE EVENING/EARLY OVERNIGHT HOURS. FOG DEVELOPMENT OVERNIGHT ALSO UNCERTAIN AS MUCH POTENTIAL WILL DEPEND ON HOW MUCH RAIN OCCURS DURING THE EVENING AND ALSO CLEARING...IF ANY OVERNIGHT. MOST MODELS SHOW DENSE MID CLOUDS REMAINING. LOW CLOUDS WILL LIKELY DEVELOP IN UPSLOPE AREAS WEST OF THE ALLEGHANY FRONT WITH POTENTIAL MVFR CIG AFT 06Z BLF-LWB. WINDS...MOSTLY SW-WSW 7-10KTS WITH LOW END GUSTS WEST OF THE ALLEGHANY FRONT POSSIBLE THROUGH THE DAYTIME. MEDIUM TO HIGH CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS THROUGH THE TAF VALID PERIOD. EXTENDED AVIATION DISCUSSION... FRONT SETTLES CLOSER TUESDAY NIGHT INTO WEDNESDAY...WHEN BETTER COVERAGE OF SHRA/TSRA IS EXPECTED. HOWEVER LOW CONFIDENCE ON THE TIMING AND SOUTHWARD POSITION OF THE BOUNDARY ON WEDNESDAY AT THIS POINT PENDING PRE-FRONTAL COVERAGE FROM TUESDAY NIGHT. FOR NOW APPEARS MAINLY VFR OUTSIDE OF EARLY MORNING FOG WEDNESDAY...THEN PERIODS OF MVFR WEDNESDAY AFTERNOON ESPECIALLY SOUTHERN SECTIONS...AND MAINLY ACROSS THE SOUTH/SOUTHWEST THURSDAY AFTERNOON FOR MORE ISOLATED NATURE COVERAGE. FRONT WASHES OUT TO THE SOUTH OF THE AREA FRIDAY WITH MORE WIDELY SCATTERED DIURNAL NATURE SHOWERS AND STORMS...THEN PERHAPS BECOMING MORE WIDESPREAD SATURDAY WITH PERIODIC MVFR IN MORE ORGANIZED COVERAGE AHEAD OF ANOTHER COLD FRONT ARRIVING FROM THE NORTHWEST LATE. OTRW WILL SEE A DAILY TREND OF EARLY MVFR/IFR IN FOG...FOLLOWED BY BRIEF VFR...THEN INCREASING AFTERNOON/EVENING CONVECTION WHEN MVFR TO LOCAL IFR WILL BE POSSIBLE. && .EQUIPMENT... AS OF 730 AM EDT FRIDAY ... THE VISIBILITY SENSOR AT KDAN...DANVILLE REGIONAL AIRPORT...WILL BE OUT OF SERVICE UNTIL FURTHER NOTICE. A PART HAS BEEN BACK-ORDERED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KK NEAR TERM...KK/WP SHORT TERM...RAB LONG TERM...RAB/RCS AVIATION...KK/RAB EQUIPMENT...RAB
Hazardous weather outlook, Sep 2, 5:22 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 522 AM EDT TUE SEP 2 2014 VAZ007-009-010-019-020-WVZ042>045-030930- TAZEWELL-SMYTH-BLAND-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 522 AM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG A COLD FRONT. A FEW OF THESE THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ011>018-022>024-032>035-043>047-058-059-030930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 522 AM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
In the hours before
Special weather statement, Sep 2, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT TUE SEP 2 2014
NCZ001-002-018-019-021800-
WATAUGA NC-ASHE NC-ALLEGHANY NC-WILKES NC-
121 PM EDT TUE SEP 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 200 PM EDT
* AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN INTENSE SHOWER NEAR DEEP GAP...MOVING TO THE NORTHEAST AT 20
MPH.
* THESE SHOWERS WILL DEVELOP INTO THUNDERSTORMS SO MOVE INDOORS.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
DEEP GAP...
MC GRADY...
WILBAR...
LAUREL SPRINGS...
AND GLENDALE SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3610 8148 3610 8153 3612 8155 3612 8157
3614 8165 3649 8128 3627 8109 3609 8148
TIME...MOT...LOC 1720Z 234DEG 16KT 3621 8148
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 1:35 PM EDT | Special Weather Statement | RNK | Patrick | 40 min |
| Sep 2, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 48 min |
| Sep 2, 6:07 PM EDT | Special Weather Statement | RNK | Alleghany, Rockbridge, City of Covington, City of Lexington | 53 min |
| Sep 2, 7:39 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 36 min |
| Sep 2, 7:58 PM EDT | Special Weather Statement | RNK | Tazewell | 62 min |
| Sep 2, 1:54 PM EDT | Special Weather Statement | RNK | Wilkes | 51 min |
| Sep 2, 2:47 PM EDT | Special Weather Statement | RNK | Surry, Wilkes, Yadkin | 43 min |
| Sep 2, 3:26 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 34 min |
| Sep 2, 3:50 PM EDT | Special Weather Statement | RNK | Greenbrier | 40 min |
| Sep 2, 4:29 PM EDT | Special Weather Statement | RNK | Greenbrier | 31 min |
| Sep 2, 5:12 PM EDT | Special Weather Statement | RNK | Greenbrier, Mercer, Monroe, Summers | 48 min |
Nearby
Special Weather Statements in North Carolina, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.